Health knowledge made personal

Physical & Mental Disabilities Community

Overview Blog Posts Discussions People
Join this community!
› Share page:
Go
Search posts:

Your Experience?

Posted Sep 07 2010 12:00am

Do you or your children take the medicine Risperidone? It's sometimes called Risperdal. Ashley has been taking it for many, many years, and I believe it was first prescribed to help with what we viewed at the time as aggressive behaviors.

Risperidone is often prescribed to children diagnosed with Autism. Ashley is not diagnosed with Autism but many of the behaviors related to Deafblindness are very similar. Here is a better description from the National Institute of Health
Risperidone is used to treat the symptoms of schizophrenia (a mental illness that causes disturbed or unusual thinking, loss of interest in life, and strong or inappropriate emotions) in adults and teenagers 13 years of age and older. It is also used to treat episodes of mania (frenzied, abnormally excited, or irritated mood) or mixed episodes (symptoms of mania and depression that happen together) in adults and in teenagers and children 10 years of age and older with bipolar disorder (manic depressive disorder; a disease that causes episodes of depression, episodes of mania, and other abnormal moods). Risperidone is also used to treat behavior problems such as aggression, self-injury, and sudden mood changes in teenagers and children 5-16 years of age who have autism (a condition that causes repetitive behavior, difficulty interacting with others, and problems with communication). Risperidone is in a class of medications called atypical antipsychotics. It works by changing the activity of certain natural substances in the brain.

And here is a list of some of the negative effects of Risperidone
The most common adverse reactions observed in all clinical trials with RISPERDAL® occurring at a rate of at least 10% were somnolence, increased appetite, fatigue, rhinitis, upper respiratory tract infection, vomiting, coughing, urinary incontinence, increased saliva, constipation, fever, tremors, muscle stiffness, abdominal pain, anxiety, nausea, dizziness, dry mouth, rash, restlessness, and indigestion. Tardive Dyskinesia (TD) is a serious, sometimes permanent side effect reported with RISPERDAL and similar medications. TD includes uncontrollable movements of the face, tongue, and other parts of the body. The risk of developing TD and the chance that it will become permanent is thought to increase with the length of therapy and the overall dose taken by the patient. This condition can develop after a brief period of therapy at low doses, although this is much less common. There is no known treatment for TD, but it may go away partially or completely if therapy is stopped.

Obviously this is a pretty powerful medication. What worries me is not the weight gain that Ashley experienced from taking Risperdal, or to some degree some of the other side effects such as urinary incontinence, and a general appearance of being 'foggy' most of the time. My biggest concern is the chance of Tardive Dyskinesia.

With ever increasing frequency this summer, I have noticed facial grimacing and other uncontrolled movements. Although Ashley is on a very low dose (.5 mg), she has been taking Risperdal for many years, and often the TD will appear after several years.

We don't see Ashley's neurologist again until early October, but I have made the decision to reduce her dose slowly. I'm just curious what other's experience with this drug might be.
Post a comment
Write a comment: